Missouri, 2022

Damaging Winds in Missouri, July 8, 2022

July 8, 2022 · NWS SGF · 2 events in 1 county or zone

Isolated afternoon thunderstorms produced localized wind damage to mainly trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated afternoon thunderstorms produced localized wind damage to mainly trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 2:18 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 2:18 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
318 AM CDT Fri Jul 8 2022

Key Messages:

1. Final day for heat headlines as cooler and less humid air
spreads into the region for the weekend.

2. Isolated to scattered convection today.

3. Summertime high retreats back over the Mountain West Tuesday
through Thursday of next work week keeping temperatures near
normal with reduced humidity.

.SHORT TERM...(Today and tonight)

Scattered convection had reached portions of southeast Kansas and
west central Missouri this morning as a weak cold front was
approaching from the north. This convection is expected to
continue developing to the south as the day progresses.
Unfortunately it does not appear that everyone will receive rain
today.

Today will be the final day for heat headlines as cooler and less
humid air will spread into the region behind the cold front. We
adjusted the headlines to match heat index expectations for this
afternoon.

For tonight, look for lows to gradually fall into the 70s as
surface winds shift to the north.

.LONG TERM...(Saturday through Thursday)

For many locations on Saturday, temperatures will only reach the
middle to upper 80s. This cooler weather will be welcomed by
anyone participating in outdoor activities. Slightly warmer air is
expected on Sunday with highs reaching the upper 80s to lower 90s.
No rain is expected through Saturday or Sunday.

Look for possible headlines on Monday as temperatures warm back
into the upper 90s to lower 100s. The summertime high attempts to
build back toward the region helping to warm those temperatures
back up. However, models have been very consistent with retreating
the summertime high back over the Mountain West states. This will
keep temperatures near normal Tuesday through Thursday with less
humidity.

There are also some weak signals for precipitation chances Monday
night through Tuesday. Otherwise widespread rainfall does not
appear to be likely anytime soon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Jul 7 2022

High pressure was beginning to move out of the region with
showers and storms across northern Missouri tonight. This
activity is expected to remain north of the Ozarks with only some
high to middle clouds moving across the region overnight.

There is some indications that a few isolated to widely scattered
storms may develop and impact the regions terminals Friday
afternoon, however chances are less than 50 percent. This will
occur as a weak cold front makes its way slowly south over the
next 24 to 36 hours.

Surface winds will shift out of the north and west behind the
front primarily for KJLN and KSGF, as long as the front makes it
to the I-44 corridor.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ077-
     088-093-097-098-101-105-106.

     Heat Advisory until 9 PM CDT this evening for MOZ057-058-068>071-
     078>083-089>092-094>096-102>104.

KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ097-
     101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Jul 8, 3:24 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
424 AM CDT Fri Jul 8 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
424 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Extreme excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms are expected today and this
evening. A couple of the more intense storms could produce large
hail up to the size of quarters and wind gusts up to 60 mph.

Heat index values will range from 100 to 108 degrees for portions
of southeast Kansas and the Missouri Ozarks this afternoon. Cooler
and less humid air will spread in from the north bringing an end
to the ongoing heat wave.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values could reach the upper 90s to lower 100s on
Monday afternoon.

A few thunderstorms will be possible Monday night through Tuesday
night as a weak cold front approaches from the north.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
July 8, 5:14 AM CST
Where
Taney County, 0.55 mi W of Brownbranch to 0.85 mi S of Brownbranch
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.800, -92.830

A large tree was uprooted and numerous large limbs were reported down.

Thunderstorm Wind, Taney

When
July 8, 6:25 AM CST
Where
Taney County, 0.55 mi W of Branson to 1.05 mi NE of Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.650, -93.230

Several large limbs were reported down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029014, 1029015.